Misleading labelling causes a consumer law headache for Nurofen

The manufacturer of painkiller label Nurofen has misled customers by falsely claiming that its products target different types of pain.

Nurofen has been selling a range of products that purportedly targeted different types of pain, including back pain, tension headache pain, period pain and migraines.

In fact, its products contain the same active ingredient: 342 milligrams of ibuprofen lysine.

Reckitt Benckiser cooperated with the Australian Competition and Consumer Commission (ACCC) after conceding that none of its Nurofen range of products were better at treating one type of pain than another.

ACCC chairman Rod Sim pointed out that Nurofen was being sold at almost double the price of its rivals’ products and noted the potential risk that the misleading labelling presented.

“It’s conceivable someone could exceed the daily dose by looking at a pack of Nurofen Back Pain and taking that in accordance with what they should, and doing the same with Nurofen Tension Headache and thereby overdosing,” he said.

A spokeswoman denied the company intended to mislead. “The Nurofen specific-pain range was launched with an intention to help consumers navigate their pain relief options, particularly within the grocery environment when there is no healthcare professional to assist decision-making,” Montse Pena said.

Nurofen has 12 months to stop selling its mislabelled ‘specific pain’ range products in their current form. The company faces a fine of up to AUD$1.1 million per breach.

Source: AFR

Talk to GRC Solutions today about our Competition and Consumer Protection course, as well as our broader Salt Compliance online training